Alert archive / Missouri / Flash Flood Warnings in 2003

Flash Flood Warning 24, NWS Paducah, KY

August 4, 2003Butler County, Missouri

NWS Paducah, KY issued this flash flood warning at Aug 4, 2003, 8:15 PM CDT for Butler County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2003, 8:15 PM CDT (01:15 UTC)
Expired
Aug 4, 2003, 11:15 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Whole counties

County Butler County, MO

The radar

The Paducah radar (KPAH), 151 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2196 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1338 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 050118
FFWPAH
MOC023-050415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
815 PM CDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUTLER COUNTY IN SOUTHEAST MISSOURI

* UNTIL 1115 PM CDT

* AT 811 PM CDT...DOPPLER RADAR ESTIMATES THAT OVER 4 INCHES OF RAIN
  HAS FALLEN OVER THE SOUTHERN HALF OF BUTLER COUNTY SINCE 500 PM.
  SEVERAL THUNDERSTORMS HAVE MOVED THROUGH THE COUNTY AND ADDITIONAL
  STORMS ARE POSSIBLE THROUGH 1030 PM. ANOTHER 1 TO 3 INCHES OF RAIN
  IS POSSIBLE...ESPECIALLY OVER THE SOUTHERN SECTIONS OF THE COUNTY.

* LOCATIONS IMPACTED INCLUDE NEELYVILLE AND QULIN

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE 
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

LAT
2 follow-up statements
000 
WGUS73 KPAH 050237
FFSPAH
MOC023-050430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
937 PM CDT MON AUG 4 2003

...FLASH FLOOD WARNING IN EFFECT FOR BUTLER COUNTY UNTIL 1115 
PM...

AT 930 PM...DOPPLER RADAR INDICATED ANOTHER SMALL BAND OF 
THUNDERSTORMS OVER THE WESTERN...CENTRAL AND SOUTHERN PART OF BUTLER 
COUNTY. THE STORMS WERE MOVING TO THE SOUTHEAST AND PRODUCING RAIN 
AT A RATE OF 1 TO 2 INCHES PER HOUR.

AS OF 925 PM...NO WATER PROBLEMS WERE REPORTED BY THE BUTLER COUNTY 
SHERIFF.

THE STORMS OVER THE COUNTY SHOULD CONTINUE TO WEAKEN THROUGH 1030 
PM...HOWEVER...ANOTHER INCH OR SO OF RAIN IS POSSIBLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE 
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE INTO AREAS WHERE 
WATER COVERS THE ROAD.

$$
PS
000 
WGUS73 KPAH 050357
FFSPAH
MOC023-050500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1055 PM CDT MON AUG 4 2003

...THE FLASH FLOOD WARNING FOR BUTLER COUNTY HAS BEEN CANCELLED...

AT 1050 PM...DOPPLER RADAR INDICATED THAT THE RAIN HAS ENDED ACROSS 
THE COUNTY...THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

AS OF 1050 PM...NO WATER PROBLEMS WERE REPORTED BY THE BUTLER COUNTY 
SHERIFF.

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON ON TUESDAY. 
ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY LATER TONIGHT.

PEOPLE WHO LIVE IN FLOOD PRONE AREAS SHOULD STAY INFORMED ON THE 
LATEST WEATHER CONDITIONS.

$$
PS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:00 PM CDT, 6 hours 15 minutes earlier.

Area forecast discussion, Aug 4, 2:00 PM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT MON AUG 4 2003

MAIN FORECAST CONCERNING IS FLOODING POSSIBILITIES ACROSS SOUTHEAST
MISSOURI.

THROUGH THE NEXT SEVEN DAYS THE FORECAST AREA LOOKS TO BE SANDWICHED
BETWEEN AN UPPER HIGH OVER THE SOUTHWEST U.S. AND AN UPPER LOW OVER
THE GREAT LAKES REGION KEEPING SOME ORIENTATION OF NORTHWEST FLOW
OVER THE AREA. VARIOUS SHORTWAVE TROUGHS ARE PROJECTED TO SPIRAL
AROUND THIS MAIN UPPER LOW ACROSS THE FORECAST REGION. ONE IS
CURRENTLY PUSHING EAST OF THE AREA TODAY...AND ANOTHER IS PROGGED TO
PUSH THROUGH TUESDAY...AND THEN ONE TUESDAY NIGHT INTO WEDNESDAY.
ALSO A WEAK SURFACE BOUNDARY WAS SLOWING MAKING ITS WAY SOUTH OF THE
AREA.

WILL CONTINUE WITH A FORECAST WITH CHANCE POPS THROUGH WEDNESDAY
WITH THE FOCUS BEING ON THE LATE AFTERNOON INTO EARLY EVENING TIME
PERIOD WITH GREATEST CHANCES ACROSS THE SOUTHERN HALF OF THE AREA.
SOME AREAS OF THE FORECAST AREA HAVE RECEIVED A SIGNIFICANT AMOUNT
OF RAIN SINCE LAST WEEK...ESPECIALLY OVER PARTS OF SOUTHEAST
MISSOURI. TONIGHT SCATTERED CONVECTION ACROSS SOUTHEAST MISSOURI MAY
POSE A THREAT FOR LOCALLY HEAVY RAIN...THEN LATER TONIGHT INTO
TUESDAY THE GFS/ETA/NGM ALL ARE IN AGREEMENT THAT THE WESTERN HALF
OF MY SOUTHEAST MISSOURI COUNTIES HAVE THE POTENTIAL FOR THE
GREATEST AMOUNT OF RAIN ACROSS MY FORECAST AREA TONIGHT INTO TUESDAY
DUE TO MCS MOVEMENT THROUGH MO INTO AR. BELIEVE A FLOOD WATCH WOULD
BE PRUDENT IN THIS AREA.

FROM THURSDAY INTO THE BEGINNING OF THE WEEKEND...THE CONSENSUS OF
GUIDANCE IS FOR THE CENTER OF THE UPPER RIDGE TO STRENGTH AND LIFT
NORTH A BIT. THAT IN TURN SHOULD SHIFT THE POTENTIAL OF
PRECIPITATION EAST OF THE REGION AS THE TROUGH OF THE UPPER LOW
REMAINS EAST OF THE AREA...AND A RIDGE OF SURFACE HIGH PRESSURE
STAYS IN PLACE OVER THE REGION.

FROM SUNDAY INTO MONDAY...THE TREND VIA THE GFS IS FOR THE UPPER
HIGH TO RETROGRADE WEST...AND AN UPPER LOW AND ASSOCIATED WEAK
FRONTAL BOUNDARY TO SETTLE OVER THE OHIO VALLEY. DESPITE THIS
DEVELOPMENT...THE GFS IS EQUALLY DRY ACROSS THE FORECAST AREA DUE
APPARENTLY TO A RELATIVE LACK OF SIGNIFICANT MOISTURE.AND
SIGNIFICANT UPPER LEVEL FORCING.

.PAH...FLOOD WATCH THE REMAINDER OF THIS AFTERNOON THROUGH NOON
TUESDAY ACROSS THE SOUTHEAST MISSOURI COUNTIES OF
CARTER...RIPLEY...WAYNE...BUTLER...STODDARD AND NEW MADRID.

DFS
Hazardous weather outlook, Aug 4, 3:10 PM CDT, 5 hours 5 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-050830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS A PORTION OF THE
REGION...PRIMARILY IN AREAS ALONG AND SOUTH OF A PERRYVILLE
MISSOURI...EDDYVILLE KENTUCKY TO OWENSBORO KENTUCKY LINE.

FLOODING MAY OCCUR ACROSS PORTIONS OF SOUTHEAST MISSOURI TONIGHT IN
AREAS ALONG AND SOUTHWEST OF A GREENVILLE TO NEW MADRID LINE.
ADDITIONAL DETAILS CAN BE FOUND IN THE FLOOD WATCH PRODUCT SDFFFAPAH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS A PORTION OF THE
REGION...PRIMARILY IN AREAS ALONG AND SOUTH OF A PERRYVILLE
MISSOURI...GOREVILLE ILLINOIS...MADISONVILLE KENTUCKY LINE.

THE CONCERN FOR FLOODING CONTINUES UNTIL NOON ACROSS PORTIONS OF
SOUTHEAST MISSOURI. AGAIN...NOTE THE DETAILS IN THE FLOOD WATCH
PRODUCT SDFFFAPAH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED FOR TWO REASONS...TO MONITOR AND REPORT
SEVERE WEATHER...AND TO RELAY PRECIPITATION AMOUNTS.

DFS

In the hours before

Local storm report, Aug 4, 5:08 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
508 PM CDT MON AUG 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    POPLAR BLUFF              MO   0.88 INCH HAIL
08/04/03   BUTLER                         REPORTED BY COUNTY
                                          EMERGENCY MANAGER
Local storm report, Aug 4, 5:23 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
523 PM CDT MON AUG 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 PM    1W POPLAR BLUFF           MO   WIND DAMAGE
08/04/03   BUTLER                         NUMEROUS TREES DOWN
                                          REPORTED BY COUNTY EM

0517 PM    8S POPLAR BLUFF           MO   1.00 INCH HAIL
08/04/03   BUTLER                         REPORTED BY COUNTY EM
Local storm report, Aug 4, 5:53 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
553 PM CDT MON AUG 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    ROBARDS                   KY   WIND DAMAGE
08/04/03   HENDERSON                      NUMEROUS TREES DOWN ROOF
                                          OFF BARN REPORTED BY
                                          MEDIA SOURCE.
Local storm report, Aug 4, 6:34 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
634 PM CDT MON AUG 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0628 PM    5NE ANTON                 KY   0.75 INCH HAIL
08/04/03   HOPKINS                        REPORTED BY COUNTY
                                          EMERGENCY MANAGER
Special weather statement, Aug 4, 7:48 PM CDT, 27 minutes before
KYZ001>003-006-009-MOZ100-107>112-114-050145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
748 PM CDT MON AUG 4 2003

...SEVERE THUNDERSTORM WATCH NUMBER 835 HAS BEEN CANCELLED FOR
SOUTHEAST MISSOURI AND WESTERN KENTUCKY...

ALTHOUGH SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE REST OF
THE EVENING HOURS...THE MAJORITY OF STORMS ARE EXPECTED TO BE BELOW
SEVERE LIMITS. THUS...THE SEVERE THUNDERSTORM WATCH HAS BEEN
CANCELLED.

LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT FROM ANY ADDITIONAL
STORMS THIS EVENING.

A FLOOD WATCH CONTINUES UNTIL NOON TOMORROW FOR THE FOLLOWING
SOUTHEAST MISSOURI COUNTIES...WAYNE...STODDARD...CARTER...
BUTLER...NEW MADRID AND RIPLEY.

SPODEN
Special weather statement, Aug 4, 8:02 PM CDT, 13 minutes before
KYZ001>003-006-009-MOZ100-107>112-114-050135-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
802 PM CDT MON AUG 4 2003

...SEVERE THUNDERSTORM WATCH NUMBER 835 HAS BEEN CANCELLED FOR
SOUTHEAST MISSOURI AND WESTERN KENTUCKY...

ALTHOUGH SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE REST OF
THE EVENING HOURS...THE MAJORITY OF STORMS ARE EXPECTED TO BE BELOW
SEVERE LIMITS. THUS...THE SEVERE THUNDERSTORM WATCH HAS BEEN
CANCELLED.

LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT FROM ANY ADDITIONAL
STORMS THIS EVENING.

A FLOOD WATCH CONTINUES UNTIL NOON TOMORROW FOR THE FOLLOWING
SOUTHEAST MISSOURI COUNTIES...WAYNE...STODDARD...CARTER...
BUTLER...NEW MADRID AND RIPLEY.

SPODEN...COR CODING ONLY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:57 PM CDTSevere Thunderstorm WarningPAHButler33 min
Aug 5, 3:25 PM CDTFlash Flood WarningPAHButler, Carter4 hr
Aug 5, 5:04 PM CDTFlash Flood WarningPAHRipley2 hr

Nearby

Flash Flood Warnings in Missouri, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.